Jumpy on meds; or hypothyroid; or both?

Q: I was first diagnosed as clinically depressed. Then, I was sent to a Psychiatrist, who believed that there was a possibility of bipolar. She started me on meds, which included Wellbutrin and Depakote. Then she added Topomax for weightloss. (It hasn't worked.) Recently, she doubled my dose of Topomax, and since then, I have such tremors and jitters, that my handwriting is horrible. Also, during this time, my mother reminded me that she was hypothyroid. When I did the research on it, I found that depression and mood swings can be a result of that. When talking with my family doctor, she is convinced that I am only depressed. With tsh results that are very borderline, and Psych meds that make me jumpy, how do you know which came first, the chicken or the egg? I would like to know if these meds, when used on someone who truely needs them, make them as jumpy as they make me? Thank you Donna

Dear Donna --
Having a "borderline" TSH result and mood symptoms on the edge of bipolar disorder is very common.  I really don't know which is the chicken and the egg even on that pair -- I see them together frequently.  My current guess is that whatever causes the mood problem causes the thyroid abnormality.  There is a group at UCLA under Dr. Peter Whybrow that is looking at thyroid very closely in bipolar disorder; you might nose around and see if you can get some insight from somebody there about whether thyroid abnormalities precede or follow bipolar-like symptoms. 

Now I gather you were talking about a different chicken -- or was it egg?  I.e. is "jumpy" from meds or thyroid (or underlying mood problem, which definitely deserves to be considered also; is that a third chicken?)?

Thyroid: depression yes; mood swings?  I'm not so sure there, at least not in terms of what's common.  That question definitely goes back into eggs and chickens. 

So, to stop fooling around with ranch matters and turn to your question: yes, the medications could certainly cause the tremor.  Jumpy? Uh, not sure; depends on what that means.  Agitated?  That would strike me as mainly either thyroid or underlying mood problem, although Topomax can occasionally make people more anxious (I've seen that crystal clear about 5 times, but usually it's crystal clear: "whoops, she can't take that one"). 

Jumpy as in tremor/jittery?  That sounds more like tremor as such, and that is relatively common with these medications.  However, a "fine tremor", meaning more like buzzing than bouncing, is typical of hyperthyroidism (wasn't sure which way your thyroid was "borderline"). 

Just to make matters a little messier, but an important concern: Wellbutrin can cause jumpy and tremor and jittery too.  The "time course" -- what symptoms started when and what medication changed around then -- would be crucial to sorting this out.

Sorry, I don't figure all that helped too much. I guess the real answer is "sorry, can't help you on the basis of that information". 

Dr. Phelps


Published February, 2001